Digitek / Digoxin
Digitek, also known as digoxin or digitalis, is used to treat patients with various heart conditions including abnormal heart rhythms and heart failure. The drug causes a decrease in the electrical impulses sent through the natural pacemaker of the heart slowing it down and allowing improved filling, therefore, increasing the efficiency of the pumping function of the heart.
On April 25, 2008, Actavis Totowa LLC, based in New Jersey, initiated a Class I nationwide recall on Digitek (digoxin tablets) with concerns that the drug was produced with twice the appropriate thickness causing the tablets to contain double the proper level of the active ingredient. The presence of double strength tablets placed a large number of consumers at risk for digitalis toxicity; simply, an overdose of digoxin.
Digoxin Overdose or Digitalis Toxicity
An overdose of this medication can cause digitalis toxicity, especially in patients with kidney failure or simple dehydration. Decreased kidney function will allow digitalis to accumulate in the body rather than leaving through the urine naturally.
Effects of Digoxin Overdose
Symptoms of digitalis toxicity include: blurred vision, changes in color perception, confusion, nausea, vomiting, heart palpitations and irregular pulse among others. Some of the most serious effects of Digitalis toxicity impact kidney and renal functions. Digoxin overdose can cause excessive urination at night, decreased quantity of urine, swelling of the body, unconsciousness, and respiratory difficulties when lying down. Digitalis toxicity could also result in death. Thousands of medical injury lawsuits have been filed against Actavis Totowa LLC, including a class action lawsuit in New Jersey, Michigan and other states.